Alert archive / Arizona / Wind Advisories in 2019

Wind Advisory 18, NWS Flagstaff, AZ

September 28, 2019Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Sep 28, 2019, 3:11 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Sep 28, 2019, 3:00 PM MST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Sep 28, 2019, 3:11 AM MST (10:11 UTC)
In effect from
Sep 28, 2019, 3:00 PM MST
Expired
Sep 29, 2019, 8:00 PM MST
In force
29 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2019-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2019-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS75 KFGZ 281011
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
311 AM MST Sat Sep 28 2019

AZZ004-006-007-015-300300-
/O.NEW.KFGZ.WI.Y.0018.190928T2200Z-190930T0300Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Flagstaff, 
Williams, and Munds Park
311 AM MST Sat Sep 28 2019

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM MST
SUNDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 3 PM this afternoon to 8 PM MST
Sunday. 

* TIMING...Strong wind developing late this afternoon through
  Sunday evening.

* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph.

* IMPACTS...Gusty winds may lead to difficult driving, 
  especially along I-40 between Flagstaff and Seligman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ039-300300-
/O.NEW.KFGZ.WI.Y.0018.190928T2200Z-190930T0300Z/
Black Mesa Area-
Including the city of Navajo N.M.
311 AM MST Sat Sep 28 2019

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 8 PM MST
SUNDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 3 PM this afternoon to 8 PM MST
Sunday. 

* TIMING...Strong wind developing late this afternoon through
  Sunday evening.

* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph.

* IMPACTS...Gusty winds may lead to difficult driving, especially
  at higher elevations along Highway 160.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ005-009>014-016-017-040-300300-
/O.NEW.KFGZ.WI.Y.0018.190929T1500Z-190930T0300Z/
Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Keams Canyon, Kaibito, 
Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
Pinetop, Dilkon, and Kykotsmovi
311 AM MST Sat Sep 28 2019

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM MST SUNDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 8 AM to 8 PM MST Sunday. 

* TIMING...Sunday morning through Sunday evening.

* WINDS...Southwest 20 to 30 mph with gusts 40 to 50 mph.

* IMPACTS...Gusty winds may lead to difficult driving, especially
  along I-40 and Highway 264. Patchy blowing dust at lower
  elevations could cause decreased visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
4 follow-up statements
815 
WWUS75 KFGZ 282204
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
304 PM MST Sat Sep 28 2019

AZZ004-006-007-015-300300-
/O.CON.KFGZ.WI.Y.0018.000000T0000Z-190930T0300Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Flagstaff, 
Williams, and Munds Park
304 PM MST Sat Sep 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST SUNDAY...

* TIMING...Strong wind developing late this afternoon through 
  Sunday evening. 

* WINDS...Southwest 25 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Gusty winds may lead to difficult driving, 
  especially along I-40 between Flagstaff and Seligman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ039-300300-
/O.CON.KFGZ.WI.Y.0018.000000T0000Z-190930T0300Z/
Black Mesa Area-
Including the city of Navajo N.M.
304 PM MST Sat Sep 28 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST SUNDAY...

* TIMING...Strong wind developing late this afternoon through 
  Sunday evening. 

* WINDS...Southwest 25 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Gusty winds may lead to difficult driving, 
  especially at higher elevations along Highway 160. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ005-009>014-016-017-040-300300-
/O.CON.KFGZ.WI.Y.0018.190929T1500Z-190930T0300Z/
Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Keams Canyon, Kaibito, 
Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
Pinetop, Dilkon, and Kykotsmovi
304 PM MST Sat Sep 28 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM MST SUNDAY...

* TIMING...Sunday morning through Sunday evening.

* WINDS...Southwest 25 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Gusty winds may lead to difficult driving, 
  especially along I-40 and Highway 264. Patchy blowing dust at 
  lower elevations could cause decreased visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
243 
WWUS75 KFGZ 290902
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
202 AM MST Sun Sep 29 2019

AZZ004-006-007-015-300300-
/O.CON.KFGZ.WI.Y.0018.000000T0000Z-190930T0300Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Flagstaff, 
Williams, and Munds Park
202 AM MST Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Strong wind continuing through this evening.
  

* WINDS...Southwest 25 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Gusty winds may lead to difficult driving, 
  especially along I-40 between Flagstaff and Seligman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ039-300300-
/O.CON.KFGZ.WI.Y.0018.000000T0000Z-190930T0300Z/
Black Mesa Area-
Including the city of Navajo N.M.
202 AM MST Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Strong wind continuing through this evening. 

* WINDS...Southwest 25 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Gusty winds may lead to difficult driving, 
  especially at higher elevations along Highway 160. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ005-009>014-016-017-040-300300-
/O.CON.KFGZ.WI.Y.0018.190929T1500Z-190930T0300Z/
Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Keams Canyon, Kaibito, 
Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
Pinetop, Dilkon, and Kykotsmovi
202 AM MST Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* TIMING...8 AM this morning through this evening.

* WINDS...Southwest 25 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Gusty winds may lead to difficult driving, 
  especially along I-40 and Highway 264. Patchy blowing dust at 
  lower elevations could cause decreased visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
799 
WWUS75 KFGZ 290913 CCA
NPWFGZ

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Flagstaff AZ
213 AM MST Sun Sep 29 2019

AZZ004-006-007-015-300300-
/O.COR.KFGZ.WI.Y.0018.000000T0000Z-190930T0300Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Western Mogollon Rim-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, Valle, Flagstaff, 
Williams, and Munds Park
213 AM MST Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Strong wind continuing through this evening.

* WINDS...Southwest 25 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Gusty winds may lead to difficult driving, 
  especially along I-40 between Flagstaff and Seligman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ039-300300-
/O.CON.KFGZ.WI.Y.0018.000000T0000Z-190930T0300Z/
Black Mesa Area-
Including the city of Navajo N.M.
213 AM MST Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Strong wind continuing through this evening. 

* WINDS...Southwest 25 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Gusty winds may lead to difficult driving, 
  especially at higher elevations along Highway 160. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ005-009>014-016-017-040-300300-
/O.CON.KFGZ.WI.Y.0018.190929T1500Z-190930T0300Z/
Marble and Glen Canyons-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Page, Lees Ferry, Keams Canyon, Kaibito, 
Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Heber, Happy Jack, Forest Lakes, Show Low, Greer, 
Pinetop, Dilkon, and Kykotsmovi
213 AM MST Sun Sep 29 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
MST THIS EVENING...

* TIMING...8 AM this morning through this evening.

* WINDS...Southwest 25 to 35 mph with gusts 45 to 55 mph.

* IMPACTS...Gusty winds may lead to difficult driving, 
  especially along I-40 and Highway 264. Patchy blowing dust at 
  lower elevations could cause decreased visibility. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
756 
WWUS75 KFGZ 300312
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
812 PM MST Sun Sep 29 2019

AZZ004>007-009>017-039-040-300415-
/O.EXP.KFGZ.WI.Y.0018.000000T0000Z-190930T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
812 PM MST Sun Sep 29 2019

...WIND ADVISORY HAS EXPIRED...


Wind speeds will continue to decrease overnight. The main threat 
from potentially dangerous strong winds has passed and the wind 
advisory has been allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Sep 27, 8:40 PM MST, 6 hours 31 minutes earlier.

Area forecast discussion, Sep 27, 8:40 PM MST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
840 PM MST Fri Sep 27 2019

.SYNOPSIS...Expect fair weather overnight. Strong southwest winds
will develop by Saturday afternoon and continue into early next
week. The strongest winds will be on Sunday.

&&

.UPDATE...
Scattered showers have ended in the White Mountains and the
forecast was updated to fair weather for all overnight.

&&

.PREV DISCUSSION /239 PM MST/...Friday has been a very mild and
pleasant day across northern Arizona. A few scattered showers and
storms have developed this afternoon around the White Mountain
region. Otherwise, just a few clouds along the high terrain with
highs in the mid to upper 60s with mid 80s across the lower
elevation valleys. The low that brought us the precipitation the
past 24-48 hours has begun to shift eastward. This will continue
with the low exiting the state overnight.

For the weekend, expect increasing southwest winds as the next
trough of low pressure digs in across the Pacific Northwest.
Gradients will increase across our area brining strong southwest
winds each afternoon. Winds will stay strong overnight Saturday
before the strongest winds on Sunday afternoon with gusts 40-45
mph possible in the afternoon. A chance of showers is still being
held onto by the ECMWF on Sunday. Taking a look at the ensemble
members there is good agreement on light precipitation. However,
other models are not so sold on the idea. GEFs ensemble does have
a few members with light precipitation. The deterministic GFS is
entirely dry on Sunday except from some light accumulation on the
Kaibab Plateau. So, confidence is low that anything will
materialize at this point. Have kept in low low chances at this
time for showers and storms mainly along the high terrain on
Sunday.

Gusty southwest winds will remain possible each afternoon through
Tuesday before gradients lighten. The overall upper air pattern
stays active through the end of the forecast period. Another
chance at showers may be possible by the end of the week. At this
time, confidence is low. Stay tuned!

&&

.AVIATION....For the 06Z package...Expect VFR conditions over the
next 24 hours. Light winds overnight will become south to southwest
and gusting by late Saturday morning. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Look for strengthening winds over the weekend as a
low pressure system plunges across the western States. Saturday
afternoon and night will see south to southwest winds at 15 to 25
mph gusting to 35 mph increasing to 20 to 30 mph with gusts to 45
mph during the day Sunday. Otherwise, generally dry with a slight
chance of a shower or thunderstorm over the western Mogollon Rim.

Monday through Wednesday...The western states low will be slow to
exit the area with windy conditions continuing on Monday and Tuesday
becoming lighter by Wednesday. Otherwise, dry with mild temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DL/ET
AVIATION...Suk
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.